MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 2 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAIN, METAL/CERAM/POLY, CEMENT OR NON-PORO, UNCEMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 2 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAIN, METAL/CERAM/POLY, CEMENT OR NON-PORO, UNCEMENT
Model Number 75100465
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Hip Fracture (2349)
Date of Event 11/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.(b)(4).
 
Event or Problem Description
It was reported that, after a thr surgery was performed on (b)(6) 2022, a femoral fracture extending to the distal tip of the primary hip stem was noticed after x-ray and examination.This adverse event was treated by a revision surgery on (b)(6) 2022, in which a polarstem stem std ti/ha 2 non-cem and oxinium fem hd 12/14 36 mm l/+8 were exchanged with a smith & nephew revision hip stem, femoral head, and several cables.Patient's current health status is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
It was reported that, after a thr surgery was performed on (b)(6) 2022, a femoral fracture extending to the distal tip of the primary hip stem was noticed after x-ray and examination.This adverse event was treated by a revision surgery on (b)(6) 2022, in which a polarstem stem std ti/ha 2 non-cem and oxinium fem hd 12/14 36 mm l/+8 were exchanged with a smith&nephew revision hip stem, femoral head, and several cables.Patient's current health status is unknown.The device intended for use in treatment was not returned for investigation.A product evaluation was not possible.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The performed complaint history review for the complaint device revealed no previous complaints for the same batch.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use (lit.No.12.23, ed 03/21) states "implant component fracture" of the component as a ¿potential medical device problems¿ in combination with the implantation of a hip prosthesis.No clinically sufficient data was provided to perform a medical investigation.Based on the information provided to the complaint, it is not possible to confirm the reported failure mode.A relationship between the reported event and the device cannot be confirmed, the performed investigation do not lead to an accurately determined cause.There is no objective evidence that the reported devices failed to meet manufacturing specifications upon release for distribution.Due to insufficient information, it is not possible to speculate about factors which could have contributed to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for further actions because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
POLARSTEM STEM STD TI/HA 2 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAIN, METAL/CERAM/POLY, CEMENT OR NON-PORO, UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15875770
Report Number9613369-2022-00600
Device Sequence Number2479865
Product Code LZO
UDI-Device Identifier07611996118568
UDI-Public07611996118568
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100465
Device Catalogue Number75100465
Device Lot NumberC2200377
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2022
Supplement Date Received by Manufacturer12/05/2022
Initial Report FDA Received Date11/29/2022
Supplement Report FDA Received Date12/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71343608/OXINIUM FEM HD 12/14 36 MM L/+8.
Outcome Attributed to Adverse Event Other;
Patient Age84 YR
Patient SexFemale